Hail, Coles
- When
- May 1, 5:35 PM CST to 5:40 PM CST
- Where
- Coles County, Bushton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.600, -88.130
Low pressure tracking across the region triggered scattered strong to severe thunderstorms along and south of the I-70 corridor during the evening of May 1st. A few of the storms produced wind gusts in excess of 60 mph and hail as large as 2 to 3 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure tracking across the region triggered scattered strong to severe thunderstorms along and south of the I-70 corridor during the evening of May 1st. A few of the storms produced wind gusts in excess of 60 mph and hail as large as 2 to 3 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 1, 2:00 PM CST, 3 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 300 PM CDT SUN MAY 1 2016 .SHORT TERM...(Tonight) ISSUED AT 300 PM CDT Sun May 1 2016 19z/2pm surface analysis shows stationary frontal boundary extending from central Indiana southwestward into the Ozarks. Ahead of the front, temperatures have climbed into the middle 70s and SBCAPE values have reached the 1500-2000J/kg range south of I-70. This will be the area of the KILX CWA that will be monitored for potential severe weather over the next few hours as an upper low over northern Missouri/southern Iowa shears northeastward and provides additional synoptic lift. HRRR is showing scattered convection across the SE CWA in the warm/unstable airmass...and additional showers/isolated thunder further northwest in closer proximity to the upper low between now and about 02z/9pm. Given good convergence along the frontal boundary and strong instability, think a strong wind/large hail threat will exist with any storms that fire south of I-70 late this afternoon into the early evening. Once the sun sets and daytime instability wanes, the convection will weaken and shift eastward into the Ohio River Valley by mid-evening. After that, mostly cloudy and cool conditions will prevail for the balance of the night, with low temperatures ranging from the middle 40s northwest of the Illinois River...to the lower 50s far southeast. && .LONG TERM...(Monday through Sunday) ISSUED AT 300 PM CDT Sun May 1 2016 The upper level trough and surface cyclonic flow is forecast to remain in place over the Great Lakes region, effecting central and southeast Illinois through the first part of the week. This will keep partly sunny and chilly conditions in the area through Wed. In addition, the cyclonic flow will provide enough focus for instability showers periodically Mon through Wed. There could be a break in the scattered pcpn Mon night and Tue, but still keeping a slight chance of pcpn in the forecast. As the main upper level system drops down toward Ohio, colder upper level temps will also arrive, increasing the instability in the area. So have added a slight chance for thunderstorms, along with the showers for Tue night and Wed. Beyond Wed, the pattern should begin to change and sfc ridging should begin to build into the area. This will push the upper level system to the east and bring drier weather to the area for the last half of the weekend. As the high moves across the area, another weather system will begin to develop in the plains and bring the return of showers and thunderstorms for possibly next Sunday. Temps will remain on the cool side through most of the week with the continued cyclonic flow and general cloudiness. Once the high pressure moves over the area, temps will begin to warm back up and should reach into the 70s by the end of the week and into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1256 PM CDT Sun May 1 2016 IFR ceilings prevail at the central Illinois terminals early this afternoon: however, latest visible satellite imagery is showing an appreciable thinning of the overcast. HRRR has consistently suggested ceilings rising into the MVFR category over the next couple of hours and have followed this trend accordingly. Think KPIA/KBMI will be the last sites to improve as cloud cover appears thickest in this area. With partial sunshine breaking through and an upper low providing modest synoptic lift, think scattered showers/thunder will develop this afternoon/evening. Have included VCTS to cover this possibility. Once daytime instability wanes, any showers will come to an end after sunset. After that, the low overcast will spread/develop back southward...with the HRRR showing IFR ceilings back at all TAF sites between 04z and 06z. && .ILX Watches/Warnings/Advisories... NONE. && SHORT TERM...Barnes LONG TERM...Auten AVIATION...Barnes
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 352 PM CDT SUN MAY 1 2016 ILZ027>031-036>038-040>057-061-062-066-071-021100- CASS-CHAMPAIGN-CHRISTIAN-CLAY-COLES-CUMBERLAND-DE WITT-DOUGLAS- EDGAR-EFFINGHAM-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN- MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT- SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD- 352 PM CDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING...HOWEVER SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY AS A WEAK COLD FRONT MOVES THROUGH THE AREA. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ063-067-068-072-073-021100- CLARK-CRAWFORD-JASPER-LAWRENCE-RICHLAND- 352 PM CDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING. A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE...WITH GUSTY WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY AS A WEAK COLD FRONT MOVES THROUGH THE AREA. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 8 PM THIS EVENING. BARNES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 602 PM CDT SUN MAY 1 2016 ILZ054>056-020000- MOULTRIE-DOUGLAS-COLES- 602 PM CDT SUN MAY 1 2016 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN COLES...EAST CENTRAL MOULTRIE AND DOUGLAS COUNTIES... AT 601 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER COOKS MILL... OR 8 MILES EAST OF SULLIVAN...MOVING NORTHEAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... TUSCOLA...ARCOLA...ARTHUR...CAMARGO...HUMBOLDT...HINDSBORO...RARDIN...COOKS MILL...COLES...BOURBON...FAIRGRANGE...CHESTERVILLE AND BUSHTON. THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 193 AND 214. LAT...LON 3951 8852 3971 8851 3987 8820 3955 8800 TIME...MOT...LOC 2301Z 247DEG 20KT 3958 8846 MILLER
The Lincoln radar (KILX), 120 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
11 hail, 2 thunderstorm wind. Local standard time, as filed.
The hailstones were oblong shaped and jagged.
A shed was damaged and a few trees were blown down.
The hail damaged the siding of a home.
Metal shed doors were blown in and some roofing was peeled off.
The hail damaged the shutters and cracked the windows of a house.
Hail covered the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635378, 635379, 635380, 635381, 635382, 635385, 635383, 635386, 635384, 635388, 635389, 635387, 635390.